Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 65, NWS Wakefield, VA

July 22, 2003Surry County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 22, 2003, 3:26 PM EDT for Surry County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 3:26 PM EDT (19:26 UTC)
Expired
Jul 22, 2003, 3:55 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Surry County, VA

The radar

The Norfolk radar (KAKQ), 13 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2012 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WUUS51 KAKQ 221926
SVRAKQ
VAC181-221955-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
327 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SURRY COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 355 PM EDT

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF DENDRON...OR ABOUT 6 MILES
  NORTH OF WAKEFIELD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELBERON AROUND 330 PM...
  RUNNYMEDE AROUND 335 PM...
  DELK CROSSRAODS AND SURRY AROUND 340 PM...
  ALLIANCE AND SCOTLAND AROUND 345 PM...
  BACONS CASTLE AND POOLESVILLE AROUND 350 PM...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.



LAT...LON 3713 7707 3695 7701 3701 7670 3720 7676
$$

MALOIT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:55 PM EDT, 31 minutes earlier.

Area forecast discussion, Jul 22, 2:55 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 PM EDT TUE JUL 22 2003

OVERVIEW:STILL ANOMALOUS TROF TO THE W AND THIS WL INFLUENCE THE WX
INTO FRI

SHORT TERM:HAVE LINE OF STRG TSTMS DEVELOPING ALG DP GRADIENT IN THE
W. OTHER TSTMS FIRING S IN NE NC AS WELL. WITH VRY UNSTABLE AMS AND
BETTER FORCING MOVING IN WL CONTINUE TO SEE TSTMS DVLPG THIS AFTN.
NOT THE BEST SHR BUT WITH ENOUGH WHEN WE COMBINE WITH THE
STRONG INSTABILITY TO GENERATE SOME SMALL LINE SEGMENTS WITH BOWING
SO WATCH LOOKS GOOD THRU THE AFTN. TNGT CONTINUE PROBLEMS AS VERY
STRG DIVG DEVELOPS OVR THE WRN AREA FM THE JET SEGMENT MOVG N. THIS
SHD KEEP TSTMS GOING INTO THE NGT. WITH MORE UPPER LEVEL SUPPORT ON
WED CONTINUE GOOD CHC THRU THE DAY OF TSTMS HOWEVER MORE CLDS SHD
BE LESS INSTABILITY. FNT SLOWLY CREEPS E IN THE CWA ON THU AND KEEP
MORE TSTMS ARND. TEMPS WL BE A LITTLE COOLER WITH CLDS AND PRECIP
ARND FOR WED AND THU.

EXTENDED:FNT DISSIPATES ON FRI AND PRECIP FINALLY COMES TO THE END.
NEXT FNT STALLS IN THE AREA ON NEXT MON AND TUE.

MARINE:KEEP SCA ON WATERS.

FCSTID = 92

SBY 74 86 68 83 / 50 50 50 50
OXB 75 80 71 80 / 50 50 50 50
ECG 77 86 71 83 / 50 50 50 50
ORF 76 84 74 83 / 50 50 50 50
PHF 74 86 72 83 / 50 50 50 50
AKQ 73 85 68 83 / 50 50 50 50
RIC 73 84 69 83 / 60 50 50 50
FVX 70 86 66 83 / 60 50 50 50

.AKQ...
.MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
.NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT AND SND.
.VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...AND VA PRTN
CHES BAY.
Hazardous weather outlook, Jul 22, 5:30 AM EDT, 9 hours 56 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
ADDITIONALLY...ANY THUNDERSTORMS MAY CONTAIN EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS PRODUCING EXCESSIVE RAINFALL ARE POSSIBLE
TONIGHT...WEDNESDAY AND THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 22, 2:08 PM EDT, 1 hour 18 minutes before
VAZ079>081-087-088-221845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
208 PM EDT TUE JUL 22 2003

...STRONG THUNDERSTORMS MOVING INTO **LOCATION**...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM REAMS TO 3 MILES
NORTHWEST OF ANTE...MOVING EAST AT 20 MPH. THE STRONGEST
STORMS...CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND PEA TO MARBLE
SIZE HAIL...WERE NEAR CARSON...AND 5 MILES NORTHEAST OF
LAWRENCEVILLE.

THE THUNDERSTORMS WILL BE NEAR...
   PURDY AND CARSON AROUND 210 PM...
   RADIUM AND TEMPLETON AROUND 215 PM...
   STONY CREEK AROUND 220 PM...
   DISPUTANTA AND PRINCE GEORGE GOLF COURSE AROUND 225 PM...
   EMPORIA AROUND 230 PM...
   AND NEWVILLE AROUND 240 PM...

WIND GUSTS TO 50 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING  AND
TORRENTIAL RAINFALL CAN BE EXPECTED IN THE PATH OF THIS STORM. HEAVY
RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

SAMMLER
&&
LAT...LON 3716 7745 3662 7792 3663 7746 3716 7698
Special weather statement, Jul 22, 2:08 PM EDT, 1 hour 18 minutes before
VAZ079>081-087-088-221845-

SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE WAKEFIELD VA
208 PM EDT TUE JUL 22 2003

...STRONG THUNDERSTORMS IN SOUTH CENTRAL VIRGINIA...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM REAMS TO 3 MILES
NORTHWEST OF ANTE...MOVING EAST AT 20 MPH. THE STRONGEST
STORMS...CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND PEA TO MARBLE
SIZE HAIL...WERE NEAR CARSON...AND 5 MILES NORTHEAST OF
LAWRENCEVILLE.

THE THUNDERSTORMS WILL BE NEAR...
   PURDY AND CARSON AROUND 210 PM...
   RADIUM AND TEMPLETON AROUND 215 PM...
   STONY CREEK AROUND 220 PM...
   DISPUTANTA AND PRINCE GEORGE GOLF COURSE AROUND 225 PM...
   EMPORIA AROUND 230 PM...
   AND NEWVILLE AROUND 240 PM...

WIND GUSTS TO 50 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING  AND
TORRENTIAL RAINFALL CAN BE EXPECTED IN THE PATH OF THIS STORM. HEAVY
RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

SAMMLER
&&
LAT...LON 3716 7745 3662 7792 3663 7746 3716 7698
Special weather statement, Jul 22, 2:20 PM EDT, 1 hour 6 minutes before
ANZ630-631-221915-

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
220 PM EDT TUE JUL 22 2003

...THUNDERSTORMS MOVING INTO THE CHESAPEAKE BAY...

AT 215 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS OVER GLOUCESTER...MATHEWS AND LANCASTER
COUNTIES...MOVING NORTHEAST AROUND 25 KNOTS. THESE STORMS WILL MOVE
INTO THE CHESAPEAKE BAY BETWEEN GWYNNS ISLAND AND SMITH POINT
THROUGH 3 PM. FREQUENT DEADLY LIGHTNING...WIND GUSTS TO 30 KNOTS AND
HEAVY RAIN WILL ACCOMPANY THESE STORMS. BOATERS NEAR GWYNNS
ISLAND...SMITH POINT...TANGIER ISLAND...THE HOLE IN THE WALL...AND
THE CELL SHOULD SEEK SAFE PORT BEFORE THESE STORMS REACH YOUR AREA.
BOATS IN PORT SHOULD NOT VENTURE OUT UNTIL THE STORM HAS PASSED.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM TO BE
STRUCK BY LIGHTNING. WHEN THUNDERSTORMS APPROACH...BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF YOU ARE CAUGHT ON THE OPEN WATER...
STAY BELOW DECK...IF POSSIBLE...AND AWAY FROM UNGROUNDED METAL
OBJECTS.

SAMMLER
Local storm report, Jul 22, 2:52 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0252 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    DINWIDDIE                 VA   0.88 IN HAIL
07/22/03   DINWIDDIE

0220 PM    PRINCE GEORGE             VA   WIND DAMAGE
07/22/03   PRINCE GEORGE                  NUMEROUS TREES DOWN AND
                                          ROOF BLOWN OFF BUILDING

XXX
Special weather statement, Jul 22, 3:11 PM EDT, 15 minutes before
VAZ081-082-084-086-088>092-221945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
311 PM EDT TUE JUL 22 2003

...STRONG THUNDERSTORMS MOVING INTO THE MIDDLE PENINSULA...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YORK RIVER STATE
PARK TO 2 MILES WEST OF HUSKE...MOVING EAST AT 25 MPH. INDIVIDUAL
CELLS WITHIN THE LINE WAS MOVING RAPIDLY NORTHEAST AROUND 35 MPH.

THE STORMS WILL MOVE INTO THE PENINSULA THROUGH 345 PM AND AFFECT
COUNTIES AND CITIES FROM WILLIAMSBURG TO GLOUCESTER TO MATTHEWS TO
YORK THROUGH 345 PM.

THE THUNDERSTORMS WILL BE NEAR...
   CLAREMONT AROUND 310 PM...
   PAMPA AND NORGE AROUND 315 PM...
   ALLMONDSVILLE AND CASH AROUND 320 PM...
   ARK AND PINERO AROUND 325 PM...
   CLAY BANK AND BELROI AROUND 330 PM...
   GLOUCESTER COURTHOUSE AND SOLES AROUND 335 PM...

WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. HEAVY RAINFALL RATES WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER
&&
LAT...LON 3762 7659 3688 7762 3667 7724 3732 7628

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:31 PM EDTSpecial Marine WarningAKQ59 min
Jul 22, 2:39 PM EDTSevere Thunderstorm WarningAKQPrince George, Surry, Sussex31 min
Jul 22, 3:35 PM EDTSpecial Marine WarningAKQ55 min
Jul 22, 3:39 PM EDTSevere Thunderstorm WarningAKQKing and Queen, Middlesex, Richmond31 min
Jul 22, 3:43 PM EDTSevere Thunderstorm WarningAKQGloucester, York32 min
Jul 22, 4:07 PM EDTSevere Thunderstorm WarningAKQAccomack43 min
Jul 22, 4:22 PM EDTSpecial Marine WarningAKQ38 min
Jul 22, 6:00 PM EDTSevere Thunderstorm WarningAKQHanover25 min
Jul 22, 6:42 PM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield33 min
Jul 22, 6:55 PM EDTTornado WarningAKQHanover, King William, New Kent30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.